Antidepressant, Painkiller Combo May Raise Risk of Brain Bleed
Be cautious about taking both together, researcher says
TUESDAY, July 14, 2015 (HealthDay News) -- Taking both an antidepressant and a painkiller such as ibuprofen or naproxen may increase risk of a brain hemorrhage, a new study suggests.
Korean researchers found that of more than 4 million people prescribed a first-time antidepressant, those who also used nonsteroidal anti-inflammatory drugs (NSAIDs) had a higher risk of intracranial hemorrhage within the next month.
Intracranial hemorrhage refers to bleeding under the skull that can lead to permanent brain damage or death.
The findings, published online July 14 in BMJ, add to a week of bad news on NSAIDs, which include over-the-counter pain relievers such as aspirin, ibuprofen (Motrin, Advil) and naproxen (Aleve).
Last Thursday, the U.S. Food and Drug Administration strengthened the warning labels on some NSAIDs, emphasizing that the drugs can raise the risk of heart attack and stroke.
As far as the new link to brain bleeding in antidepressant users, experts stressed that many questions remain unanswered.
And even if the drug combination does elevate the odds, the risk to any one person appears low.
"The incidence of intracranial hemorrhage in people taking antidepressants and NSAIDs was only 5.7 per 1,000 in a year. So about 0.5 percent of people taking these drugs will develop a (hemorrhage) over one year," said Dr. Jill Morrison, a professor of general practice at the University of Glasgow in Scotland.
Still, she said, it's wise for people on antidepressants to be careful about using NSAIDs.
Both types of drug are widely used, and about two-thirds of people with major depression complain of chronic pain, the researchers pointed out.
Make sure an NSAID is the appropriate remedy for what ails you, said Morrison, co-author of an editorial published with the study.
It's known that NSAIDs can cause gastrointestinal bleeding in some people, and studies have suggested the same is true of SSRI antidepressants -- which include widely prescribed drugs such as Paxil, Prozac and Zoloft.
But neither drug class has been clearly linked to intracranial hemorrhage, said Dr. Byung-Joo Park, the senior researcher on the new study.
So Park's team looked at whether the two drug types, used together, might boost the risk.
The investigators used records from Korea's national health insurance program to find more than 4 million people given a new prescription for an antidepressant between 2009 and 2013. Half were also using an NSAID.
Park's team found that NSAID users were 60 percent more likely to suffer an intracranial hemorrhage within 30 days of starting their antidepressant -- even with age and chronic medical conditions taken into account.
There was no indication that any particular type of antidepressant carried a greater risk than others, said Park, a professor of preventive medicine at Seoul National University College of Medicine.
He agreed that antidepressant users should consult their doctor before taking NSAIDs on their own.
Park also pointed out that the study looked at the risk of brain bleeding within 30 days. So the findings may not apply to people who've been using an antidepressant and an NSAID for a longer period with no problem.
That's an important unanswered question, said Morrison, noting it's possible that the risk of brain bleeding is actually higher for people who used NSAIDs for a prolonged period.
Why would antidepressants have an effect on bleeding? According to Park's team, the drugs can hinder blood cells called platelets from doing their job, which is to promote normal clotting.
Since NSAIDs can also inhibit platelets, combining the two drugs may raise the odds of bleeding, the researchers said.
It's not clear whether there is a safer pain reliever for people on antidepressants, Morrison said. But it's possible that acetaminophen (Tylenol) could fit the bill.
"Acetaminophen does not have the same propensity to cause bleeding problems as NSAIDs do," Morrison said. "So theoretically, this would be safer."
And since this study was conducted in Korea, she added, it's not clear whether the risks would be the same in other racial and ethnic groups. More studies, following people over a longer period, are still needed, Morrison said.
The FDA has more on safe pain reliever use.